Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 591, NWS Atlanta, GA

September 9, 2023Bartow County, Floyd County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 9, 2023, 2:07 PM EDT for Bartow County, Floyd County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2023, 2:07 PM EDT (18:07 UTC)
Expired
Sep 9, 2023, 2:30 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bartow County, GA, Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS52 KFFC 091807
SVRFFC
GAC015-115-091845-
/O.NEW.KFFC.SV.W.0591.230909T1807Z-230909T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
207 PM EDT Sat Sep 9 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Floyd County in northwestern Georgia...
  West central Bartow County in northwestern Georgia...

* Until 245 PM EDT.

* At 206 PM EDT, a severe thunderstorm was located between Coosa and 
  Rome, and is drifting slowly north.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rome, Kingston, Shannon, Lindale, and Coosa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3429 8539 3430 8538 3431 8538 3434 8536
      3437 8521 3430 8488 3415 8496 3418 8544
      3427 8546 3429 8546
TIME...MOT...LOC 1806Z 178DEG 4KT 3425 8528 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
627 
WWUS52 KFFC 091830
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Sat Sep 9 2023

GAC015-115-091840-
/O.CAN.KFFC.SV.W.0591.000000T0000Z-230909T1845Z/
Floyd GA-Bartow GA-
230 PM EDT Sat Sep 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD AND WEST
CENTRAL BARTOW COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 3429 8539 3430 8538 3431 8538 3434 8536
      3437 8521 3430 8488 3415 8496 3418 8544
      3427 8546 3429 8546
TIME...MOT...LOC 1828Z 178DEG 4KT 3428 8528 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:48 PM EDT, 19 minutes earlier.

Area forecast discussion, Sep 9, 1:48 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
148 PM EDT Sat Sep 9 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Sunday)
Issued at 400 AM EDT Sat Sep 9 2023

Key Messages:

 - There is a marginal risk for thunderstorms with severe downburst
winds in eastern Georgia between 2 PM and 8 PM today.

 - Slow moving storms could produce isolated flooding in northeast
Georgia today.

Today through Tonight:

An upper level trough and a stationary frontal boundary draped over
the region should combine with diurnal heating to promote scattered
thunderstorm development this afternoon and evening. Instability
(MUCAPE 2000-2500 j/kg) may be sufficient for a couple strong or
severe storms over central and eastern Georgia between 2 PM and 8
PM, with the primary concern being isolated downburst wind damage.
Meager lapse rates (700-500 mb lapse rates ~5.5 C/km) and limited
shear (0-6 km shear 10-15 kt) should keep severe hail off the hazard
bingo card today. The SPC's Day 1 Outlook currently has a Marginal
Risk (level 1 of 5 ) for severe weather painted over eastern
Georgia, and this seems reasonable given ambient conditions. Slow
storm motions could also result in locally heavy rainfall,
especially in northeast Georgia. This could lead to isolated
flooding (see the WPC's Day 1 Excessive Rainfall Outlook). Be
prepared for thunderstorms to interrupt outdoor activities for a
brief period today.

High temperatures this afternoon should be within 2 to 3 degrees of
seasonal averages. Expected highs in the mid to upper 80s, unless
you are in the mountains of north Georgia where highs will be closer
to 80 degrees.

Isolated thunderstorms may linger into tonight, especially over
northeast Georgia. Overall though, storm coverage should decrease
significant after sunset, with most of the region enjoying quiet
weather tonight.

For Sunday:

The regional weather pattern will remain relatively unchanged on
Sunday. Both the stationary surface front and the upper level trough
should still be hanging around. Expect these features to combine
with diurnal heating to produce more scattered thunderstorm activity
Sunday afternoon and evening. Though we are't highlighted in an SPC
outlook at this time, any stronger updrafts may result in and
isolated downburst wind threat.

Albright

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 400 AM EDT Sat Sep 9 2023

Key Messages:

 - Slight chance to chance rain/Tstorms during afternoon in some
   part of north and/or central Georgia Monday and Tuesday.

 - Frontal passage in middle of the week will bring increased
   rain chances ahead of it, followed by fall like temps behind.

Forecast:

CWA remains stuck in a trough through the beginning of the week as
we remain on the eastern periphery of a subtropical ridge located
over the SW CONUS and the western periphery of Bermuda high. Some
onshore flow from the Atlantic will bring enough moisture at the
beginning of the week to allow for some slight chance to chance
diurnal thunderstorms during the afternoon, though nothing organized
given lack of forcing aloft. Wednesday will see initial frontal
boundary approaching Georgia as large trough digs into the eastern
CONUS. Timing of front will be crucial to overall rain/Tstorm
chances, so have chosen to leave just a blanket slight chance to
chance PoPs in place until we get a bit closer in time and can
narrow things down a bit.

Drier continental airmass will surge in behind the front overnight
Wednesday into Thursday, bringing fall like temps to the CWA.
Forecast lows Thursday morning are a brisk 50s across much of north
GA and 60s in central Georgia. Highs Thursday are in the 70s in
north Georgia and low to mid 80s in central Georgia. This airmass
may continue to filter even further into Georgia through the next
day or two, allowing temperatures (and dewpoints) to drop even
further going into the weekend.

Lusk

&&

.AVIATION...
(18Z TAFS)
Issued at 138 PM EDT Sat Sep 9 2023

Mixed bag of SCT/BKN cigs across the area this afternoon. SCT tsra
has already begun popping up across the ATL metro this afternoon
thus bumped up the TEMPO groups to reflect current radar trends.
TSRA activity should start to taper off after 00z. Lower
cigs/vsbys possible with any tsra activity. Winds may flip flop
from the west to east side thanks to the storms but largely
expecting winds to remain on the east side. Lower cigs/vsbys after
08z and continuing into Sunday.

//ATL Confidence...18Z Update...

Medium confidence on all elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  83  64  86 /  50  40  20  10
Atlanta         67  85  66  88 /  30  30  20  10
Blairsville     60  76  59  80 /  40  60  20  20
Cartersville    65  84  63  87 /  30  40  10  10
Columbus        69  90  69  92 /  20  20  10  20
Gainesville     66  81  64  85 /  60  40  20  10
Macon           67  87  68  90 /  30  20  20  20
Rome            65  84  64  89 /  20  30  10  10
Peachtree City  65  86  64  89 /  20  30  10  10
Vidalia         69  88  69  90 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....Lusk
AVIATION...07
Hazardous weather outlook, Sep 9, 11:10 AM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1110 AM EDT Sat Sep 9 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1110 AM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms should affect the region today. A couple
storms could produce severe downburst winds between 2 PM and 8 PM,
especially in eastern Georgia where the risk for severe weather is
Marginal (level 1 of 5). The is also a Slight Risk (level 2 of 4)
of locally heavy rain leading to flooding in northeast Georgia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated afternoon and evening thunderstorms are possible in the
region Sunday, Tuesday and Wednesday of next week. Severe weather
is not anticipated at this juncture.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Sep 9, 1:05 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
105 PM EDT Sat Sep 9 2023

GAZ019-030-091730-
Polk GA-Floyd GA-
105 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of southwestern Floyd
and western Polk Counties through 130 PM EDT...

At 105 PM EDT, a strong thunderstorm was over Cedartown, moving
northwest at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cedartown, Cave Spring, Fish Creek, and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3420 8544 3425 8526 3404 8509 3394 8523
      3403 8541 3418 8544
TIME...MOT...LOC 1705Z 133DEG 9KT 3404 8523

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 9, 1:36 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
136 PM EDT Sat Sep 9 2023

GAZ019-030-091800-
Polk GA-Floyd GA-
136 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of Floyd and north
central Polk Counties through 200 PM EDT...

At 135 PM EDT, a strong thunderstorm was over Lindale, or 8 miles
south of Rome, moving north at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Rome, Cave Spring, Shannon, Seney, Pinson, Lindale, Coosa, and
Armuchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3435 8535 3441 8519 3435 8502 3426 8502
      3425 8501 3425 8502 3421 8502 3421 8505
      3416 8504 3406 8509 3407 8531 3431 8538
TIME...MOT...LOC 1735Z 182DEG 12KT 3415 8520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 9, 1:48 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
148 PM EDT Sat Sep 9 2023

GAZ020-031-091815-
Bartow GA-Paulding GA-
148 PM EDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of north central
Paulding and southwestern Bartow Counties through 215 PM EDT...

At 148 PM EDT, a strong thunderstorm was near Stilesboro, or near
Cartersville. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cartersville, Euharlee, Emerson, Burnt Hickory Ridge, and Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3414 8498 3423 8484 3409 8473 3401 8487
TIME...MOT...LOC 1748Z 141DEG 4KT 3408 8486

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:05 PM EDTSpecial Weather StatementFFCPolk25 min
Sep 9, 1:36 PM EDTSpecial Weather StatementFFCFloyd24 min
Sep 9, 1:42 PM EDTSevere Thunderstorm WarningFFCMurray48 min
Sep 9, 1:48 PM EDTSpecial Weather StatementFFCBartow27 min
Sep 9, 2:09 PM EDTSpecial Weather StatementFFCFannin21 min
Sep 9, 2:22 PM EDTSpecial Weather StatementFFCFloyd8 min
Sep 9, 2:24 PM EDTSpecial Weather StatementFFCCherokee21 min
Sep 9, 2:29 PM EDTSpecial Weather StatementFFCFloyd16 min
Sep 9, 2:36 PM EDTSpecial Weather StatementFFCFannin24 min
Sep 9, 2:38 PM EDTSpecial Weather StatementFFCBartow37 min
Sep 9, 3:00 PM EDTSpecial Weather StatementFFCChattooga30 min
Sep 9, 3:14 PM EDTSpecial Weather StatementFFCGordon31 min
Sep 9, 3:23 PM EDTSpecial Weather StatementFFCGilmer37 min
Sep 9, 3:44 PM EDTSpecial Weather StatementFFCWalker31 min
Sep 9, 3:56 PM EDTSevere Thunderstorm WarningFFCWalker27 min
Sep 9, 4:04 PM EDTSpecial Weather StatementFFCGilmer26 min
Sep 9, 4:13 PM EDTSpecial Weather StatementFFCWalker32 min
Sep 9, 4:30 PM EDTSpecial Weather StatementFFCBleckley30 min
Sep 9, 4:33 PM EDTSpecial Weather StatementFFCGilmer27 min
Sep 9, 4:51 PM EDTSpecial Weather StatementFFCRockdale24 min
Sep 9, 5:02 PM EDTSpecial Weather StatementFFCDade28 min
Sep 9, 5:06 PM EDTSpecial Weather StatementFFCEmanuel24 min
Sep 9, 5:14 PM EDTSpecial Weather StatementFFCLaurens31 min
Sep 9, 5:43 PM EDTSpecial Weather StatementFFCJackson32 min
Sep 9, 5:52 PM EDTSpecial Weather StatementFFCTreutlen23 min
Sep 9, 6:14 PM EDTSpecial Weather StatementFFCTreutlen31 min
Sep 9, 6:30 PM EDTSpecial Weather StatementFFCJefferson30 min
Sep 9, 6:44 PM EDTSpecial Weather StatementFFCPutnam31 min
Sep 9, 6:45 PM EDTSpecial Weather StatementFFCWashington30 min
Sep 9, 7:04 PM EDTSpecial Weather StatementFFCTelfair26 min
Sep 9, 7:13 PM EDTSpecial Weather StatementFFCGreene32 min
Sep 9, 7:15 PM EDTSpecial Weather StatementFFCMonroe30 min
Sep 9, 7:29 PM EDTSpecial Weather StatementFFCForsyth31 min
Sep 9, 7:41 PM EDTSpecial Weather StatementFFCWarren34 min
Sep 9, 7:42 PM EDTSpecial Weather StatementFFCButts33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.